Fragments of the word \(\Delta\) in a braid group. (English. Russian original) Zbl 0599.20044

Math. Notes 36, 505-510 (1984); translation from Mat. Zametki 36, No. 1, 25-34 (1984).
The braid group \(B_{n+1}\) is defined by generators \(a_1,\ldots,a_n\) and relations \(a_ia_{i+1}a_i = a_{i+1}a_ia_{i+1}\), \(i=1,\ldots,n-1\), \(a _ia_j = a_ja_i\), \(i<j-1\). Let \(\Pi_{n+1}\) be the semigroup with the same presentation. For \(1\le i\le j\le n)\) let \(A_{i,j}\) and \(B_{i,j}\) denote the words \(a_ia_{i+1}\cdots a_j\) and \(a_ja_{j-1}\cdots a_i\), respectively: \(A_{i,i-1}\) and \(B_{i,i+1}\) are empty. Let \(\Delta\) denote the so-called fundamental word \(A_{1,n}A_{1,n-1}\cdots A_{1,1}\). Words of the form \(A_{\gamma_n,n}A_{\gamma_{n-1},n-1}\cdots A_{\gamma_1,1}\), where \(\gamma_i\le i+1\) for all \(i\), are called right fragments of \(\Delta\). Words of the form \(B_{1,\gamma_1}B_{2,\gamma_2}\cdots B_{n,\gamma_n}\) are called left fragments of \(\Delta\). It is proved that a word in the alphabet \(a_1,\ldots,a_n\) is a divisor of \(\Delta\) in \(\Pi_{n+1}\) iff it is equal in \(\Pi_{n+1}\) to some fragment of \(\Delta\). F. Garside [Matematika, Moskva 14, No. 4, 116–132 (1970; Zbl 0211.34103)] proved that in \(B_{n+1}\) every word is uniquely representable in the form \(\Delta^ mX\), where \(X\) is a positive word that is not divisible by \(\Delta\) in \(\Pi_{n+1}\). Using the concept of fragment the author introduces the notions of left and right normal form and proves that in \(B_{n+1}\) every word is uniquely representable in left normal form and right normal form. A criterion is found for fragments of \(\Delta\) to be divisible in \(\Pi_{n+1}\) by a given letter \(a_i\).
Reviewer: Oleg V. Belegradek


20F36 Braid groups; Artin groups
20F10 Word problems, other decision problems, connections with logic and automata (group-theoretic aspects)
20F05 Generators, relations, and presentations of groups


Zbl 0211.34103
Full Text: DOI


[1] F. L. Garsaid, ?On Braid groups and other groups,? Matematika,14, No. 4, 117-132 (1970).
[2] E. Artin, ?Theory of braids,? Ann. Math.,48, 101-126 (1947). · Zbl 0030.17703
[3] G. G. Gurzo, ?Systems of generators for normalizers of some elements of braid groups,? Akad. Nauk SSSR, Ser. Mat.,48, No. 3, 476-519 (1984). · Zbl 0548.20022
[4] G. S. Makanin, ?On normalizers of braid groups,? Mat. Sb.,86, No. 2, 171-179 (1971).
[5] J. McCool, ?On reducible braids,? in: Word Problems. II, North-Holland (1980), pp. 261-295. · Zbl 0434.20021
[6] V. B. Styshnev, ?Root extraction in braid groups,? Izv. Akad. Nauk SSSR, Ser. Mat.,42, No. 5, 1120-1131 (1978). · Zbl 0402.20029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.